Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 45, NWS Omaha, NE

June 4, 1999Antelope County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 4, 1999, 12:07 AM CDT for Antelope County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 12:07 AM CDT (05:07 UTC)
Expired
Jun 4, 1999, 12:55 AM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Antelope County, NE

The radar

The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:18 AM CDTTornado F0Elgin, NEBrief touchdown reported by Elgin police just west of town.
Jun 4, 12:27 AM CDTHail 0.75Elgin, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOMA 040507 RRA
TOROMA
NEC003-040555-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 AM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 1255 AM CDT

* AT 1206 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A POSSIBLE TORNADO 37 MILES SOUTHEAST OF O NEILL OR 10 MILES WEST
  OF ELGIN... MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ELGIN                        AROUND 1230 AM CDT

PERSONS IN THE WARNED AREA SHOULD TAKE SHELTER IN A BASEMENT IF
AVAILABLE.  OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST
LEVEL OF YOUR NHOME OR BUSINESS.

BYRD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:50 PM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, Jun 3, 2:50 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT THU JUN 3 1999

MAIN CONCERN FOR TNGT IS POTENTIAL FOR SVR TSTMS AND LOCALLY HEAVY
RAIN.  SFC ANLYS AT 19 UTC SHOWED MAIN SFC LOW IN MT...BUT THERE
WAS A HINT OF A WEAK MESO LOW IN NERN CO.  WARM FRONT APPEARED TO
BE FROM N OF SGF TO NEAR SLN TO MCK AND SNY.  DRY LINE WAS FROM
THE NE PNHDL INTO WRN KS AND THE TX/OK PNHDLS.  PLENTY OF LOW LVL
MOISTURE SURGING N...DEWPTS IN THE UPR 60S-LWR 70S.  WILL GO WITH
LIKELY TSTM WORDING FOR TNGT MOST ZONES.  IT APPEARS THAT AN MCS
WILL DEVELOP EITHER TO THE WEST AND THEN MOVE E/ESE OR WARM FRONT
MAY BECOME ACTIVE LATE THIS AFTN OR EVENING.  LOWS TNGT CLOSE TO
NGM MOS SEEM OK...GENLY AROUND 60 TO THE MID 60S.

VERY COLD SYSTEM AT 500 MB LOCATED OVER CNTRL CA CONTS TO DROP S.
SOUTHWEST FLOW ALOFT CONTS INTO AT LEAST SUNDAY...WHEN MAIN SYSTEM
OR AT LEAST WHAT IS LEFT OF IT LIFTS OUT.  HOWEVER...MODELS SHOW
ANOTHER SYSTEM READY TO DROP MOVE INTO THE WESTERN UNITED STATES.
THINK AFTER SOME LINGERING MORNING PCPN ON FRIDAY...MUCH OF THE DAY
COULD BE DRY.  700 MB TEMPS WARM...AND MAY BE ENOUGH TO CAP THINGS OFF.
TSTMS COULD DVLP AGAIN OVER THE WRN PLAINS WHERE CAP WILL BE WEAKER...
AND THEN MOVE E INTO THE AREA FRI NGT.  FOR SAT...WILL HOLD SOME CHC
OF TSTMS IN.  OVERALL...NGM AND AVN MOS ARE PRETTY SIMILAR THRU FRI NGT
AND HAVE NO REASON TO DEVIATE SGFNTLY.  NGM APPEARS TOO COOL ON SAT...
ESPECIALLY IN WESTERN ZONES.  FIRST DRAFT OF WORK ZONES WAS SENT
EARLIER.  WILL WAIT TO SEE IF ANYTHING GETS GOING BEFORE FINAL ZFP
GOES OUT.

THOUGHT ABOUT A FLASH FLOOD WATCH FOR TNGT...BUT THE MAIN FOCUS DID NOT
APPEAR TO BE WHERE IT IS THE WETTEST.  ALSO...PRECIPITABLE WATER VALUES
AT 12Z WERE NOT ALL THAT HIGH.

.OMA...NONE
MILLER

In the hours before

Special weather statement, Jun 3, 11:42 PM CDT, 25 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-041200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 PM CDT THU JUN 3 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTION WILL LIKELY BE REQUIRED IN NORTHEAST NEBRASKA
TONIGHT.

STRONG THUNDERSTORMS MOVING FROM NORTH CENTRAL INTO NORTHEAST
NEBRASKA ARE LIKELY TO CONTINUE MUCH OF THE NIGHT.  A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM.  MOST OF
THE STRONG STORMS ARE EXPECTED TO REMAIN NORTH OF THE PLATTE RIVER
AND NORTH OF BLAIR.

SOME STORMS COULD BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.  HEAVY RAIN IS ALSO POSSIBLE.  RAINFALL AMOUNTS OF
AN INCH OR TWO IN THREE HOURS OR LESS COULD BE ENOUGH TO PRODUCE
FLASH FLOODING.

POLLACK
Special weather statement, Jun 3, 11:42 PM CDT, 25 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-041200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 PM CDT THU JUN 3 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTION WILL LIKELY BE REQUIRED IN NORTHEAST NEBRASKA
TONIGHT.

STRONG THUNDERSTORMS MOVING FROM NORTH CENTRAL INTO NORTHEAST
NEBRASKA ARE LIKELY TO CONTINUE MUCH OF THE NIGHT.  A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM.  MOST OF
THE STRONG STORMS ARE EXPECTED TO REMAIN NORTH OF THE PLATTE RIVER
AND NORTH OF BLAIR.

SOME STORMS COULD BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.  HEAVY RAIN IS ALSO POSSIBLE.  RAINFALL AMOUNTS OF
AN INCH OR TWO IN THREE HOURS OR LESS COULD BE ENOUGH TO PRODUCE
FLASH FLOODING.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:32 PM CDTSevere Thunderstorm WarningOAXBoone63 min
Jun 3, 11:44 PM CDTSevere Thunderstorm WarningOAXAntelope76 min
Jun 4, 12:00 AM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton65 min
Jun 4, 12:36 AM CDTTornado WarningOAXMadison, Platte49 min
Jun 4, 1:01 AM CDTSevere Thunderstorm WarningOAXBoone, Madison64 min
Jun 4, 1:10 AM CDTTornado WarningOAXMadison, Stanton45 min
Jun 4, 1:23 AM CDTFlash Flood WarningOAXMadison, Platte, Stanton6 hr
Jun 4, 1:33 AM CDTFlash Flood WarningOAXBoone6 hr
Jun 4, 1:48 AM CDTSevere Thunderstorm WarningOAXColfax, Platte62 min
Jun 4, 1:53 AM CDTTornado WarningOAXStanton47 min
Jun 4, 2:18 AM CDTFlash Flood WarningOAXColfax5 hr
Jun 4, 2:26 AM CDTSevere Thunderstorm WarningOAXCuming64 min
Jun 4, 2:36 AM CDTSevere Thunderstorm WarningOAXDodge64 min
Jun 4, 2:49 AM CDTFlash Flood WarningOAXCuming, Thurston5 hr
Jun 4, 4:53 AM CDTSevere Thunderstorm WarningOAXCedar, Knox47 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.